Reconstructing Cactus Graphs from Shortest Path Information

(Extended Abstract)
  • Evangelos Kranakis
  • Danny Krizanc
  • Yun Lu
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9778)


Imagine a disaster in which all edges of a network go down simultaneously. Imagine further that the routing tables of the nodes were not destroyed but are still available. Can one “reconstruct” the network from the routing tables? This question was first asked by Kranakis, Krizanc and Urrutia in 1995 as part of an attempt to answer the question of how much information about the network is stored in the node routing tables. In this paper, we answer this question in the affirmative if the underlying network is a cactus graph by providing an algorithm that returns all node-labelled cacti consistent with a given set of routing tables. This is the first such result for a class of non-geodetic graphs.


Graph reconstruction Shortest path information Cactus graph 


  1. 1.
    Abrahamsen, M., Bodwin, G., Rotenberg, E., Stöckel, M.: Graph reconstruction with a betweenness oracle. In: 33rd Symposium on Theoretical Aspects of Computer Science (STACS 2016). Leibniz International Proceedings in Informatics (LIPIcs), vol. 47, pp. 5:1–5:14 (2016)Google Scholar
  2. 2.
    Aigner, M., Triesch, E.: Reconstructing a graph from its neighborhood lists. Comb. Probab. Comput. 2, 103–113 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Beineke, L., Schmeichel, E.: Degrees and cycles in graph. In: 2nd International Conference on Combinatorial Mathematics, pp. 64–70 (1979)Google Scholar
  4. 4.
    Ben-Moshe, B., Dvir, A., Segal, M., Tamir, A.: Centdian computation in cactus graphs. J. Graph Algorithms Appl. 16(2), 199–224 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bıyıkoğlu, T.: Degree sequences of Halin graphs, and forcibly cograph-graphic sequences. Ars Combinatoria 75, 205–210 (2005)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Bollobas, B.: Almost every graph has reconstruction number three. J. Graph Theor. 14, 1–4 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bose, P., Dujmović, V., Krizanc, D., Langerman, S., Morin, P., Wood, D., Wuhrer, S.: A characterization of the degree sequences of 2-trees. J. Graph Theor. 58(3), 191–209 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Buneman, P.: The recovery of trees from measures of dissimilarity. In: Mathematics in the Archaeological and Historical Sciences, pp. 387–395. Edinburgh University Press (1971)Google Scholar
  9. 9.
    Erdos, P., Gallai, T.: Graphs with prescribed degrees of vertices. Mat. Lapok 11, 264–274 (1960)zbMATHGoogle Scholar
  10. 10.
    Fomin, F., Kratochivil, J., Lokshtanov, D., Mancini, F., Telle, J.A.: On the complexity of reconstructing H-free graphs from their star systems. J. Graph Theor. 68, 113–124 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Geller, D., Manvel, B.: Reconstruction of cacti. Can. J. Math. 21(6), 1354–1360 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Giles, W.: The reconstruction of outerplanar graphs. J. Comb. Theor. Ser. B 16(3), 215–226 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Hajnal, A., Sos, V. (eds.): Combinatorics. In: Colloquia Mathematica Societatis Janos Bolya 18, vol. II. North-Holland (1978)Google Scholar
  14. 14.
    Hammer, P., Simeone, B.: The splittance of a graph. Combinatorica 1, 275–284 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Harary, F.: On the reconstruction of a graph from a collection of subgraphs. In: Theory of Graphs and its Applications (Proceedings Symposium Smolenice, 1963), pp. 47–52 (1964)Google Scholar
  16. 16.
    Harary, F.: A survey of the reconstruction conjecture. In: Bari, R.A., Harary, F. (eds.) Graphs and Combinatorics. Lecture Notes in Mathematics, vol. 406, pp. 18–28. Springer, Heidelberg (1974)CrossRefGoogle Scholar
  17. 17.
    Havel, V.: Eine Bemerkung über die Existenz der endlichen Graphen. Casopis Pest. Mat. 80, 477–480 (1955)MathSciNetGoogle Scholar
  18. 18.
    Kelly, P.: A congruence theorem for trees. Pac. J. Math. 7, 961–968 (1957)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Kranakis, E., Krizanc, D., Urrutia, J.: Implicit routing and shortest path information (Extended Abstract). In: Colloquium on Structural Information and Communication Complexity, pp. 101–112 (1995)Google Scholar
  20. 20.
    Lalonde, F.: Le problem d’toiles pour graphes est NP-complet. Discrete Math. 33, 271–280 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Lotker, Z., Majumdar, D., Narayanaswamy, N.S., Weber, I.: Sequences characterizing k-trees. In: Chen, D.Z., Lee, D.T. (eds.) COCOON 2006. LNCS, vol. 4112, pp. 216–225. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  22. 22.
    Mathieu, C., Zhou, H.: Graph reconstruction via distance oracles. In: Fomin, F.V., Freivalds, R., Kwiatkowska, M., Peleg, D. (eds.) ICALP 2013, Part I. LNCS, vol. 7965, pp. 733–744. Springer, Heidelberg (2013)Google Scholar
  23. 23.
    Merris, R.: Split graphs. Eur. J. Comb. 24, 413–430 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Nishi, T.: On the number of solutions of a class of nonlinear resistive circuits. In: International Symposium on Circuits and Systems, pp. 766–769. IEEE (1991)Google Scholar
  25. 25.
    Paten, B., Diekhans, M., Earl, D., John, J., Ma, J., Suh, B., Haussler, D.: Cactus graphs for genome comparisons. J. Comput. Biol. 18(3), 469–481 (2011)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Pignolet, Y., Schmid, S., Tredan, G.: Adversarial VNet embeddings: a threat for ISPs? In: INFOCOM, pp. 415–419. IEEE (2013)Google Scholar
  27. 27.
    Rao, R.: Degree sequences of cacti. In: Rao, S. (ed.) Combinatorics and Graph Theory. Lecture Notes in Mathematics, vol. 885, pp. 410–416. Springer, Heidelberg (1981)CrossRefGoogle Scholar
  28. 28.
    Ulam, S.: A Collection of Mathematical Problems. Wiley, New York (1960)zbMATHGoogle Scholar
  29. 29.
    von Rimscha, M.: Reconstructibility and perfect graphs. Discrete Math. 47, 283–291 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Zmazek, B., Žerovnik, J.: Estimating the traffic on weighted cactus networks in linear time. In: Ninth International Conference on Information Visualisation, pp. 536–541. IEEE (2005)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  1. 1.School of Computer ScienceCarleton UniversityOttawaCanada
  2. 2.Department of Mathematics and Computer ScienceWesleyan UniversityMiddletownUSA
  3. 3.Department of MathematicsKutztown UniversityKutztownUSA

Personalised recommendations